Personal

In attempting to be earnest

It must already be three years going through my share of mental illness. Clinical depression, manic depressive episodes, moderately bipolar, anxiety issues, mood disorders—the works. Late last October, having over-worked myself with the 21 units I was barely managing, my undergraduate thesis among them, I’d been experiencing intermittent headaches over the course of some three weeks which, eventually, culminated into a familiar visit to the emergency room. Early one morning, I woke up and it felt like all the senses were lost on me. There was no trigger, no definite cause that I could pinpoint, but there was so much pain in the insides of my head, weakening my limbs, making me hysteric and cry, vomiting just as I had gotten out of bed. (They were the same symptoms that my cousin experienced the day he had died of an aneurysm, and my father worried, so he drove me to the ER.) It was to some degree déjà vu; almost exactly the same time a year ago, I had also been hospitalized upon severe palpitations some months after being diagnosed with hyperthyroidism—though this time around, I knew the second confinement was entirely my fault. Without any proper excuse, I stopped taking my maintenance medication for the illness and suffered a thyroid storm (which, as I had later learned, is fatal).

That day, a neurologist diagnosed my severe headache as tension-induced, initiated and exacerbated by the amount of mental and emotional stress I was putting myself through in academics, and when he asked if I was on any other meds, I said I was previously prescribed sertraline, an SSRI antidepressant, but I also stopped it myself a long time ago. Must have told myself that I didn’t need it, or maybe I deliberately did it to myself. Personally, I will never forget what the neurologist had said to my mother then, as she seemed to insist on my panic attack as just an issue of mind over matter. He replied, “No, I would not say that. The pain is still there.” And for some reason I have since considered his response to be among the kindest words I have ever heard, then I couldn’t help it. I broke down in front of my parents and the neurologist as it all transpired within the tiny space of an ER cubicle, delineated by dirty white curtains—as I kept trying to apologize between short draws of breath having shown them how, plainly, I cried.

Shortly after this, I started seeing my psychiatrist again after roughly over a year. I had, for a while, considered that the psychiatric treatment I was receiving a year or so ago was just not helpful, because no matter what she prescribed, I still felt hopeless, I knew what depression was (I knew I cultivated it), and my outbursts of crying were across the board uncontrollable. But the incident last October alarmed me when the physical manifestation of such deep feelings of sinking occurred so violently and haphazardly that one early morning. I wasn’t even doing anything. I had only been asleep, and I never felt any pain like that before (wouldn’t be an exaggeration to say that it was truly the worst “headache” of my life).

I’m back on antidepressants now, and I’m maintaining my thyroid medication more regularly. Since seeing my psychiatrist early November, I’ve also been prescribed alprazolam for panic episodes and antiepileptic drugs (AEDs) to stabilize mood. I opted to reject the one she had warned was potentially addictive; I can’t really predict what I might do. And I’m not going to lie to myself; it isn’t that I care so much about the labels or the stigma or all the assumptions people might have of me, but it’s pretty disheartening to know that I need to keep up with more of these drugs in order to maintain decent levels of acceptable behavior. I don’t even know what “acceptable” means, but I can identify when I seem to feel somewhat better. In fact Zoloft has been very helpful for me lately, and I can tell how significantly different I am when I take it as prescribed in the morning, compared to days when I might’ve forgotten about it by accident. And maybe all those Hollywood films on psychotic side effects are greatly exaggerated. Frankly, I don’t know where to restart in all of my responsibilities, let alone my life project of a creative thesis. Most of what I know is just my consistent exhaustion, and when that might feel temporarily alleviated, or in contrast how that lethargy can further deepen with a side effect, depending on the drug.

Advertisements
Standard

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s